Colorado, 2024Tornado in Colorado, May 14, 2024
May 14, 2024 · NWS GLD · 1 event in 1 county or zone
In the afternoon of the 14th, storms began forming over eastern Colorado. One of these storms produced an EFU landspout.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In the afternoon of the 14th, storms began forming over eastern Colorado. One of these storms produced an EFU landspout.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 14, 1:26 PM MST, 1 hour 14 minutes earlier. Its key messages:
- There is a marginal risk for severe thunderstorms this afternoon. The main hazards will be strong wind gusts and hail up to one inch. Blowing dust may also be possible with any strong thunderstorm winds. An isolated landspout cannot be entirely ruled out.
- Additional chances for showers and thunderstorms will be possible Wednesday through early Thursday morning.
- Low chances for showers and thunderstorms Thursday, Saturday, Sunday, and Monday.
Area forecast discussion, May 14, 1:26 PM MST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
226 PM MDT Tue May 14 2024
.KEY MESSAGES...
- There is a marginal risk for severe thunderstorms this
afternoon. The main hazards will be strong wind gusts and hail
up to one inch. Blowing dust may also be possible with any
strong thunderstorm winds. An isolated landspout cannot be
entirely ruled out.
- Additional chances for showers and thunderstorms will be
possible Wednesday through early Thursday morning.
- Low chances for showers and thunderstorms Thursday, Saturday,
Sunday, and Monday.
&&
.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 223 PM MDT Tue May 14 2024
For the rest of this afternoon, expect temperatures to climb into
the 80s in most locations. A boundary has set up, extending from
Trenton, Nebraska to Goodland, Kansas to Kit Carson, Colorado. This
can be seen on visible satellite and faintly on radar. A couple of
storms have developed near the boundary in eastern Colorado. Showers
and thunderstorms are expected over the next several hours, moving
west to east. Models are showing the potential for two rounds of
thunderstorm activity. The first round will move through the area
this afternoon and could produce some strong to severe
thunderstorms. The main concerns will be hail and wind; however, a
landspout may also be possible near the boundary. The second
potential wave of storms will move through late this evening into
early tomorrow morning.
Wednesday, an upper trough moves into the region. Cooler
temperatures are expected, with highs in the low to mid-70s.
Additionally, showers and thunderstorms will be possible. There is
a chance that a few areas could get some decent precipitation out of
them.
Thursday, a few lingering chances for rain will be possible in the
morning. There may be a few isolated showers or storms in the
afternoon, mainly for areas south of the interstate. Temperatures
will be slightly warmer with highs in the mid to upper 70s.
Friday, a pattern change will bring dry weather to the region.
Westerly flow will set up over the region as a broad upper trough
moves in from the PACNW to the Dakotas. High temperatures are
currently expected to be in the 80s for most areas.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
Issued at 1235 PM MDT Tue May 14 2024
A dry and warm start to the extended period is forecast as the area
looks to be between two systems. Warm area looks to be in place
across the SW CONUS and then spread northward through the High
Plains. High temperatures in the 80s are currently forecast.
Dew points are currently forecast in the 30s to 40s which should
help keep heat indices below the actual air temperature
therefore mitigating any potential heat risk concerns. However
due to this being one of the more warmer couple day stretches we
have seen so far this year, some may not be quite acclimated to
the warmth. I do have some concerns for how warm it actually be
as moisture will remain in place. GFS also has a surface high
in place with with NNE winds which may advect in cooler air from
that area; the climatological days that usually give us the
warmest air are when southerly or southwesterly winds are
present.
The latter portion of the extended looks to become more active as a
trough sets up across the SW CONUS emanating multiple waves of
energy across the Plains. Moisture currently does look to be in
place for showers and storms, perhaps severe. Currently the more
favored day for severe weather looks to be Monday as a surface
low develops across SW Kansas. GFS forecast soundings indicate
2500 j/kg of MUCAPE and 0-6 shear in excess of 40 knots. PWATS
will also be on the increase Sunday night on through the new
week so will need to keep an eye on excessive rainfall potential
as well. The potential active pattern does look to continue for
the majority of the week as SW troughing remains in place.
&&
.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1140 AM MDT Tue May 14 2024
VFR conditions are expected at both terminals through the
forecast period. There will be a chance of showers and
thunderstorms in the vicinity of the terminals beginning later
this afternoon and continuing into the evening and overnight
hours. There is a possibility of two waves of storms, the first
occurring this afternoon/evening, and the second occurring
around daybreak. Any storms will result in wind shifts due to
outflow and the possibility of some blowing dust.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.
&&
SHORT TERM...Wekesser
LONG TERM...Trigg
AVIATION...Wekesser
Hazardous weather outlook, May 14, 1:33 PM MST, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
233 PM MDT Tue May 14 2024
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-152045-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
233 PM MDT Tue May 14 2024 /333 PM CDT Tue May 14 2024/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
Isolated to scattered thunderstorms will move into Cheyenne and Kit
Carson counties of Colorado around 1 to 2 PM MDT, continuing east
northeast while remaining fairly scattered through about midnight
MDT. There is a threat for wind gusts up to 60 mph and hail up to
one inch in diameter from early this afternoon through about sunset
for any storms that develop. The gusty outflow winds could produce
some blowing dust, reducing visibilities.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...
Isolated to scattered thunderstorms, a few of which may become strong
to severe, will be possible on Wednesday. Locally heavy rainfall may
be a concern for some locations.
Periodic thunderstorm activity will be possible Thursday, and over
the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to send any reports of hail, gusty winds or
blowing dust to the National Weather Service.
In the hours before
Special weather statement, May 14, 12:29 PM MST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Goodland KS
129 PM MDT Tue May 14 2024
COZ091-092-141945-
Kit Carson County CO-Cheyenne County CO-
129 PM MDT Tue May 14 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CHEYENNE AND
SOUTHWESTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO THROUGH 145
PM MDT...
At 128 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Boyero, or 22 miles south of Flagler, moving northeast
at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern
Cheyenne and southwestern Kit Carson Counties in east central
Colorado, including the following locations... Wild Horse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3878 10306 3901 10313 3915 10297 3887 10273
TIME...MOT...LOC 1928Z 247DEG 13KT 3898 10302
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
TriggSpecial weather statement, May 14, 12:44 PM MST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Goodland KS
144 PM MDT Tue May 14 2024
COZ091-092-142000-
Kit Carson County CO-Cheyenne County CO-
144 PM MDT Tue May 14 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CHEYENNE AND
SOUTHWESTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO THROUGH 200
PM MDT...
At 144 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles northwest of Kit Carson, or 21 miles south of Seibert, moving
east at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern
Cheyenne and southwestern Kit Carson Counties in east central
Colorado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
&&
LAT...LON 3886 10298 3902 10303 3921 10289 3892 10267
TIME...MOT...LOC 1944Z 248DEG 13KT 3899 10294
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
TTSpecial weather statement, May 14, 1:22 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Goodland KS
222 PM MDT Tue May 14 2024
COZ092-142045-
Cheyenne County CO-
222 PM MDT Tue May 14 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL CHEYENNE COUNTY IN
EAST CENTRAL COLORADO THROUGH 245 PM MDT...
At 221 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Kit Carson, or 18 miles west of Cheyenne Wells, moving
southeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of south central
Cheyenne County in east central Colorado, including the following
locations... Firstview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3887 10270 3881 10241 3861 10258 3861 10265
3879 10280
TIME...MOT...LOC 2021Z 303DEG 17KT 3879 10270
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
KMKSpecial weather statement, May 14, 2:04 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Goodland KS
304 PM MDT Tue May 14 2024
COZ092-142130-
Cheyenne County CO-
304 PM MDT Tue May 14 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO THROUGH 330 PM MDT...
At 303 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Cheyenne Wells, moving southeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern
Cheyenne County in east central Colorado.
This includes Highway 385 between mile markers 136 and 147.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3872 10259 3881 10248 3876 10219 3861 10230
3861 10242
TIME...MOT...LOC 2103Z 293DEG 17KT 3873 10246
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
KMKTornado, Kit Carson
- When
- May 14, 2:40 PM MST to 2:42 PM MST
- Where
- Kit Carson County, 7.91 mi SSE of Peconic to 7.77 mi SSE of Peconic
- Rating
- EFU
- Path length
- 0.33 mi
- Path width
- 15 yd
- Reported by
- Public
- Coordinates
- 39.210, -102.089
Public report, with photo, of landspout south of CR N and west of CR 59.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Puerto Rico, May 14 to 19, 20242 deaths · 2 injured · 2 events
- Rip Currents in Florida, May 14 to 15, 20242 deaths · 2 events
- Wildfire in Colorado, May 14 to 31, 2024$3.0 million · 1 event
- Damaging Winds in Florida, May 14, 2024$750,000 · 61 kt wind · 4 events
- Tornado and Flash Flooding in Tennessee, May 14, 2024$435,000 · EF0 · 15 events
- Tornadoes in South Carolina, May 14, 2024$202,000 · EF1 · 3 events
- Tornado and Flash Flood in Indiana, May 14, 2024$76,000 · EF1 · 5 events
- Flash Flood and Heavy Rain in Virginia, May 14 to 15, 202444 events
- Tornadoes in North Carolina, May 14, 2024$42,000 · EF0 · 6 events
- Flash Flood and Flooding in Kentucky, May 14, 2024$27,000 · 1 in hail · 5 events
- Hail in Nebraska, May 14, 20241.75 in hail · 12 events
- Damaging Winds and Lightning Strike in Georgia, May 14, 2024$12,000 · 50 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1185536.